What you should know about vaccines and ibuprofen
We know that vaccines – including those currently being administered under Emergency Use Authorization (EAU) in the fight against COVID-19 – can come with side effects. This is not uncommon and actually good news. Pain and swelling at the injection site, along with fever, chills, headache and fatigue can show your body is responding appropriately and building protection from the disease.
These side effects, which seem to be more common in younger women and usually last 1-2 days, are largely an indication of a healthy immune system.
While it may seem tempting to take medication like ibuprofen (Advil) or acetaminophen (Tylenol) to avoid these side effects, this is not recommended by the Centers for Disease Control and Prevention (CDC). And for good reason.
When it comes to vaccines in general, taking these medications before getting your immunization may mask the symptoms of an allergic reaction. And if you’re having an allergic reaction, we want to know about it, because it might require medical intervention or signal that you’re not a good candidate to receive a second dose of vaccine.
Another theory is that taking preemptive pain medication could blunt your body’s antibody response. While one study that came out last spring showed taking ibuprofen blunted the antibody response of those who developed COVID-19 itself, currently there is no evidence that taking it with the COVID-19 vaccines will reduce your immune response.
So, when can you take ibuprofen? If at any point after taking the vaccine you feel your symptoms remain unmanageable, call your physician to determine what medications are best for you to take.
No physician can give an across the board recommendation, so it’s important to consult your doctor before taking any new medications or stopping any medication you are currently taking.
About the Author
Dr. Robert Citronberg is Executive Medical Director of Infectious Disease and Prevention for Advocate Aurora Health.